Psychiatric Quarterly [psaq] ph183-psaq-460945 June 5, 2003 13:31 Style ﬁle version June 4th, 2002
Psychiatric Quarterly, Vol. 74, No. 3, Fall 2003 (
ANTIPSYCHOTIC DRUGS AND QT
Wojciech Zareba, M.D., Ph.D. and David A. Lin, M.D.
The QTc prolongation by antipsychotic drugs is of major concern, especially
in light of the data indicating an increased risk of sudden death in psychi-
atric patients taking these drugs. Sudden death in psychiatric patients could
be partially attributed to drug-induced torsades de pointes and for this rea-
son careful evaluation of QTc prolonging properties of antipsychotic drugs is
needed. Antipsychotic drugs prolong QT interval usually by blocking the potas-
current. Improved understanding of ion channel structure and ki-
netics and its role in repolarization has tremendous impact on understanding
of the mechanisms of drug-induced QT prolongation and torsades de pointes.
Proarrhythmia caused by a QT-prolonging drug occurs infrequently, and usu-
ally multiple factors need to operate to precipitate such an event including a
combination of two or more drugs affecting the same pathway, hypokalemia,
and possibly genetic predisposition. Currently prescribed antipsychotics might
cause QT prolongation ranging from 4–6 ms for haloperidol and olanzapine to
35 ms for thioridazine. The response of a patient to a drug is very individual
and therefore an individualized system of drug administration and monitoring
needs to be developed which takes into account baseline QTc duration and its
changes after a drug was introduced. A systematic approach while stratifying
psychiatric patients as those with short QTc (QTc ≤ 0.41 sec), borderline QTc
Both authors are afﬁliated with Cardiology Unit, Department of Medicine, University
of Rochester Medical Center, Rochester, NY.
Address correspondence to Wojciech Zareba, M.D., Ph.D., Heart Research Follow-Up
Program, University of Rochester Medical Center, Box 653, Rochester, NY 14642; e-mail:
2003 Human Sciences Press, Inc.